Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Pittsburgh, PA

May 21, 2004Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 21, 2004, 5:33 AM EDT for Greene County, Pennsylvania. It was in force for 72 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 5:33 AM EDT (09:33 UTC)
Expired
May 21, 2004, 6:45 AM EDT
In force
72 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:09 AM EDTTSTM WND DMGWaynesburg, PATREES DOWN COUNTY-WIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS51 KPBZ 210933
SVRPBZ
PAC059-211045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 AM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 645 AM EDT

* AT 530 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF
  WAYNESBURG TO 14 MILES NORTHWEST OF ALEPPO...AND MOVING SOUTHEAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...
  RICES LANDING...
  SPRAGGS...
  FAIRDALE...
  CARMICHAELS...
  NEMACOLIN...
  GREENSBORO...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3974 8052 3995 8052 3995 8050 3997 8047
      4001 8030 3999 8015 3999 8011 4001 8008
      3988 7993 3979 7992 3978 7994 3976 7994
      3973 7992 3972 8050

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:50 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 21, 2:50 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT FRI MAY 21 2004

ISOLATED AREA OF +RA FELL OVRNGT OVR THE EXTREME NERN ZONES OF THE
CWA.  OTHERWISE SHRA/TSRA CONT TO DEVELOP OVR OH AND OFF LAKE ERIE
WITH APPRCH OF MCS.  MRNG POP NMBRS HAVE BEEN BUMPED TO LIKELY WITH
MENTION OF +RA INCLUDED OVR NRN AND WRN ZONES.

POSITION OF WEAK FRONT OVR NRN CWA ALNG WITH OUTFLOW BNDRIES FM THIS
ACTIVITY WL DETERMINE TSRA FOCUS...SO HAVE NOT PLAYED WITH CHC/SCT
NMBRS MUCH PAST TDA.  MINOR ADJUSTMENTS ONLY TO TEMPS.

&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

15

In the hours before

Local storm report, May 20, 11:48 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      7 NE BROOKVILLE         41.23N 78.99W
05/20/2004                   JEFFERSON          PA   EMERGENCY MNGR

            ALLENS MILLS ROAD FLOODED.

1132 PM     FLASH FLOOD      5 N BROOKVILLE          41.23N 79.08W
05/20/2004                   JEFFERSON          PA   EMERGENCY MNGR

            RICHARDSVILLE ROAD FLOODED.

&&
Special weather statement, May 21, 3:34 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT FRI MAY 21 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
334 AM EDT FRI MAY 21 2004

...LINE OF THUNDERSTORMS MOVING IN FROM THE NORTHWEST...

A LINE OF THUNDERSTORMS STRETCHING FROM ERIE PENNSYLVANIA TO COLUMBUS
OHIO IS MOVING SOUTHEAST AT ABOUT 25 MPH. SOME OF THE STORMS IN THIS
LINE MAY CONTAIN HEAVY RAIN...HAIL AND GUSTY WINDS.

THE STORMS WILL BE REACHING THE CITIES OF CLARION AND NEW CASTLE IN
PENNSYLVANIA AND SALEM AND NEW PHILADELPHIA IN OHIO BY 345 AM.

IF YOU ARE TRAVELING STAY ALERT FOR FLOODING AND PONDING OF WATER.
DO NOT DRIVE IN FLOODED AREAS.  HIGH PROFILE VEHICLES SHOULD ALSO
KEEP ALERT FOR GUSTY CROSS WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:16 PM EDTSevere Thunderstorm WarningPBZVenango59 min
May 20, 8:37 PM EDTSevere Thunderstorm WarningPBZForest53 min
May 20, 10:34 PM EDTSevere Thunderstorm WarningPBZJefferson41 min
May 20, 10:39 PM EDTTornado WarningPBZJefferson36 min
May 20, 11:13 PM EDTFlash Flood WarningPBZJefferson3 hr
May 21, 2:55 AM EDTSevere Thunderstorm WarningPBZJefferson35 min
May 21, 3:27 AM EDTSevere Thunderstorm WarningPBZMercer63 min
May 21, 4:04 AM EDTSevere Thunderstorm WarningPBZAllegheny, Lawrence56 min
May 21, 4:06 AM EDTSevere Thunderstorm WarningPBZLawrence54 min
May 21, 4:27 AM EDTSevere Thunderstorm WarningPBZButler63 min
May 21, 4:36 AM EDTSevere Thunderstorm WarningPBZBeaver54 min
May 21, 5:00 AM EDTSevere Thunderstorm WarningPBZAllegheny, Washington75 min
May 21, 5:45 AM EDTSevere Thunderstorm WarningPBZWestmoreland75 min
May 21, 5:57 AM EDTSevere Thunderstorm WarningPBZFayette78 min
May 21, 8:45 AM EDTSevere Thunderstorm WarningPBZGreene45 min
May 21, 5:09 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer66 min
May 21, 5:23 PM EDTSevere Thunderstorm WarningPBZBeaver67 min
May 21, 5:41 PM EDTSevere Thunderstorm WarningPBZButler, Venango64 min
May 21, 5:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington55 min
May 21, 6:16 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion59 min
May 21, 6:27 PM EDTSevere Thunderstorm WarningPBZGreene63 min
May 21, 6:29 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
May 21, 6:44 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson61 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningPBZFayette58 min
May 21, 6:52 PM EDTFlash Flood WarningPBZGreene3 hr
May 21, 7:28 PM EDTFlash Flood WarningPBZFayette3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.